Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 46, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2001, 1:30 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 1:30 PM CDT (18:30 UTC)
- Expired
- Jun 20, 2001, 2:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McHenry County, ND, Pierce County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 1:30 PM CDT | Tornado F0 | Orrin, ND | Tornado briefly touched down in open country. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 201830 SVRBIS NDC049-069-201930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 130 PM CDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA SOUTHWESTERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 230 PM CDT * AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ORRIN...OR ABOUT 51 MILES SOUTH OF BOTTINEAU...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN PIERCE COUNTY AT 140 PM CDT SEVERE THUNDERSTORMS CAN PRmODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4821 10044 4787 10040 4786 9988 4822 9988
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:50 AM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, Jun 20, 2:50 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 AM CDT WED JUN 20 2001 A SHORT WAVE ON THE LEE SIDE OF A BUILDING RIDGE WILL MOVE SOUTHEAST ACROSS THE REGION TODAY. THE AVN SEEMS TO BE HANDLING THIS FEATURE BEST. IT FORECASTED SHOWERS AHEAD OF THE WAVE...WHICH ARE NOW OCCURRING IN NW ND. THIS MODEL ALSO DECREASES LIFTED INDICE VALUES TO LESS THAN ZERO BY MID DAY...SO EXPECT SOME THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS SHOULD BE SINGLE CELLED AND INTERSPERSED WITH SHOWERS LIKE YESTERDAY. AS THE SHORT WAVE PASSES...THE CHANCE OF PRECIP SHOULD END IN THE FAR NORTHWEST BY LATE AFTERNOON AND IN THE SOUTH CENTRAL THIS EVENING. THEN THE UPPER RIDGE SHOULD DOMINATE THURSDAY AND FRIDAY WITH DRY AND WARM WEATHER. THE CHANCE OF THUNDERSTORMS WILL RETURN ON SATURDAY AS THE UPPER FLOW SHIFTS SOUTHWEST AHEAD OF A TROUGH. THUDNERSTORMS WILL REMAIN IN THE FORECAST UNTIL THE TROUGH PASSES ON MONDAY. .BIS...NONE. LM
In the hours before
Special weather statement, Jun 20, 7:50 AM CDT, 5 hours 40 minutes before
NDZ009-017-201345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 749 AM CDT (649 AM MDT) WED JUN 20 2001 A NARROW BAND OF LIGHT RAIN FROM WEST TO EAST ALONG THE MISSOURI RIVER...WILL DRIFT EAST-SOUTHEAST THROUGH NORTHERN MCKENZIE COUNTY. THE LIGHT RAIN WILL REACH THE WATFORD CITY AREA AROUND 900 AM CDT. MR
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:29 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 61 min |
| Jun 20, 3:33 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 12 min |
| Jun 20, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 43 min |
| Jun 20, 4:26 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.